Maryland, 2013Tornado and Damaging Winds in Maryland, August 13, 2013
August 13, 2013 · NWS LWX · 4 events in 1 county or zone
An upper level disturbance moved ahead of an approaching cold front. Southerly flow ahead of system led to increased moisture and warmer temperatures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved ahead of an approaching cold front. Southerly flow ahead of system led to increased moisture and warmer temperatures. There was enough instability to produce gusty winds, heavy rain and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 2:49 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 13, 2:49 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 AM EDT TUE AUG 13 2013
.SYNOPSIS...
AN UPPER DISTURBANCE WILL HEAD EAST ALONG THE MARYLAND-
PENNSYLVANIA BORDER THIS MORNING. A COLD FRONT WILL THEN MOVE
ACROSS THE REGION FROM THE WEST THIS AFTERNOON AND EVENING. HIGH
PRESSURE WILL BUILD INTO THE AREA WEDNESDAY THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
S/WV IN NRN WVA/ERN OH/SERN PA ATTM RESPONSIBLE FOR A BAND OF HVY
RAFL. THIS RAIN SPREADING INTO PTMC HIGHLANDS/NRN MD ATTM. PWAT AOA
2 IN...WHICH IS HIER THAN 1 HR FFG IN PORTIONS OF THE AFOREMENTIONED
AREA. FFA ALREADY IN PLACE. HV INCL NRN SHEN VLY AND METRO DC...
ALTHO CONFIDENCE THERE LWR SINCE THESE LOCATIONS ON THE EDGE OF THE
MOST IMMINENT SHRA. DUE TO HIGH RAFL RATES...URBAN FLOODING MAY
OCCUR QUICKER THAN GDNC SUGGESTS. FACTORS IN PLACE TO SUPPORT
DVLPMNT OF ADDTL TSRA. PWAT DO DROP RAPIDLY TAFTN. HV AN EXPIRATION
TIME OF 3PM FOR THE FFA...BUT MAY BE ABLE TO DROP IT ERLR THAN
CURRENTLY POSTED...SPCLY W OF METRO CORRIDOR.
DECENT GDNC DEPICTION OF THE S/WV SUPPORTING DVLPMNT OF A WK SFC
LOW...WHICH WL TRACK ACRS AREA ARND 12Z...AND NE OF BALT BY 15-16Z.
CDFNT WL STILL BE POISED NW OF AREA AT THIS TIME. IT SHUD DROP INTO
THE NWRN CWFA BY THE END OF THE DAY THO. SINCE SRN CWFA WL LARGELY
BE UNAFFECTED BY THE INITIAL BAND OF PCPN...HIER LVLS OF INSTBY SHUD
BE ABLE TO DVLP ACRS CENTRL VA AND SPCLY SRN MD. WHILE THE HIEST
POPS WL BE ACRS THE N IN THE MRNG...THE FOCUS SHIFTS TO THE SE FOR
THE AFTN DUE TO THE THREAT OF DVLPG CNVCTN IN THE MSTR RICH AMS
INVOF SFC TROF. DUE TO DAYTIME HEATING AND DECENT SHEAR PROFILES...
STORMS IN THIS AREA MAY BECOME STRONG TO LCLLY SVR.
THERE/S A LTL SPREAD IN MOS MAXT. THE HIER VALUES LKLY WL BE MORE
APPRO FOR THE S. HV THE N LWR DUE TO RECOVERY TIME FM MRNG RAFL AND
ARRIVAL OF CDFNT.
CFP LT AFTN NW TO MID EVNG ALONG I-95. WL HV RAPID DRYING OVNGT...W/
DISTINCTLY LWR DEWPTS AND COOLER MIN-T.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HIPRES BLDS WED...BRINGING MOSUN SKIES...LOW DEWPTS...AND MUCH
COOLER TEMPS. H8 TEMPS DROP ABT 8C BTWN TUE-WED AFTN. THIS REFLECTED
IN MOS BY MAXT NEAR 80F ALONG I-95...AND IN THE 70S ALONG AND W OF
BLURDG. DEWPTS PROGGED ARND 50F...WHICH IS REFLECTED IN MIN-T THU
MRNG BLO 60F EVEN IN THE DOWNTOWNS OF DC AND BALT...AND MAYBE SOME
UPR 40S W OF THE BLURDG. AS THE COOLER AIR ADVECTS EWD...WL HV A
BRZY DAY WED...BUT THIS SHUD SETTLE DOWN BY LT DAY...AND DCPL BY THE
NGT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
HANGING ON TO A DRY CLOSE TO THE WEEK...THOUGH SOME ACTIVITY ALONG
THE ERN GULF MAY MODIFY THIS CURRENT FORECAST - ESPECIALLY INTO THE
COMING WEEKEND. AFTER YET ANOTHER UNSEASONABLY DEEP UPPER TROUGH
PUSHES DOWN THRU THE GREAT LAKES AND MID ATLC DURING THE MIDDLE PART
OF THE WEEK...WE WILL STILL HAVE SOME RESIDUAL INFLUENCE FROM THE
FEATURE THU INTO FRI.
A TRAIN OF UPPER WAVES WILL BE SWINGING JUST NORTH OF THE US/CANADA
BORDER THE ENTIRE WEEK...SOME WILL INFLUENCE THE SRN STREAM JET TO
MAKE A DIVE DOWN TOWARD THE UPPER MIDWEST. ONE OF THEM LOOKS TO DROP
SOUTH OVER THE MS VLY...SHARPENING DIRECTLY OVER THE LOWER MS
VLY/GULF COAST. THE GFS/EURO ARE IN GOOD AGREEMENT W/ THIS FOR NOT
ONLY PLACEMENT BUT TIMING. THE MAIN EFFECT OF THIS WOULD BE A MORE
PRONOUNCED RETURN GULF MOISTURE FETCH BEGINNING FRI AND CONTINUING
INTO THE WEEKEND. WITH THE UPPER JET SLIDING ALONG NEAR UNINHIBITED
JUST A COUPLE HUNDRED MILES TO OUR NORTH...IT WILL ACT LIKE A
CEILING THAT WILL KEEP STOP THE NWD PROGRESS OF THE MOIST RETURN
FLOW. THE REGION OF DRY AIR ENTRAINING INTO THE INCOMING MOISTURE
WILL BE RIGHT AROUND OUR AREA...WHICH MEANS SOLID CLOUD COVER AND
PERIODIC BUT FAIRLY LOW FREQUENCY BATCHES OF SHOWER ACTIVITY.
TEMPS OVER THE LATTER HALF OF THE WEEK WILL BE AT LEAST A FEW
DEGREES BELOW AVG...BUT EVEN MORE NOTICEABLE WILL BE THE MUCH DRIER
DEWPOINTS - M/U50S. NOT TOO "DRY" IN AND OF THEMSELVES BUT COMPARED
TO THE RECENT SEVERAL WEEKS...FAIRLY RARE VALUES THAT WILL KEEP OUR
TEMPS THAT WILL ONLY REACH THE U70S/L80S FEELING LIKE THOSE VALUES -
NO DISCERNIBLE HEAT INDICES.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
AREA OF MID-HVY SHRA AND A FEW EMBEDDED TSRA SPREADING E ACRS
TERMINALS. HIEST PROB FOR FLGT RESTRICTIONS TO AFFECT MRB/BWI/MTN.
HV GNRL MVFR RESTRICTIONS IN ALL TAFS DUE TO VSBY ATTM. STILL NO
OBVIOUS SIGNAL WHERE/WHEN LWR VSBYS WL BE. SUSPECT ANY FURTHER
REDUCTIONS WL BE LCLZD...AND WL BE AMD TO INCL TEMPO GROUPS AS
APPROPRIATE.
CHO NOT DIRECTLY AFFECTED BY THIS RAFL...AND INSTEAD FOG HAS DVLPD.
HV IFR VSBYS THRU MRNG PUSH. STILL A RISK OF A SHRA THERE TOO...THO
NOT AS CONFIDENT ON ITS DURATION.
AFTER THE MRNG SHRA/TSRA MOVE OUT...ADDTL TSRA CHCS CONT TIL CFP.
RELATIVELY HIGH CONFIDENCE THAT THERE WL BE TSRA...BUT THEY WL BE
MORE LCL...PRECLUDING A SPECIFIC MENTION OUSIDE OF P6SM VCTS ATTM.
FNT SHUD ARRIVE LT AFTN-ELY EVNG. VFR THEREAFTER.
HIGH PRESSURE WILL HOLD FIRM DURING THE MIDDLE PART OF THE WEEK AND
BEGIN TO GET PUSHED TOWARD THE NORTH BY THE COMING WEEKEND. MOISTURE
FROM THE GULF COAST WILL BE SQUEEZED NWD ALONG THE EAST COAST FROM
FRI INTO SAT...W/ SOME OF THIS COMING IN THE FORM OF DENSE CLOUD
COVER AND SOME SCATTERED SHOWERS. SFC WINDS WILL BE LIGHT THRU THIS
PERIOD.
&&
.MARINE...
DISTURBANCE CROSSING JUST N OF THE WATERS THIS MRNG. WL HV NMRS
ASSOCD SHRA/TSRA. CANNOT RULE OUT LCL GUSTY WINDS...BUT HVY RA WL BE
THE BIGGER THREAT. AFTER THAT...DIURNAL TSRA SHUD DVLP...SPCLY FOR
THE LWR PTMC/MID BAY WHICH WL BE UNAFFECTED BY THE ERLR RAFL. STRONG
WND GUSTS WL BE ASSOCD WITH THIS ACTIVITY. MARINERS SHUD MONITOR FOR
POTL SMW/S THRUT THE DAY.
CDFNT WL ARRIVE TNGT. A PD OF GUSTY WNDS PSBL BHD FNT. MIXING AT NGT
WL BE A LTL TRICKY. HV ISSUED SMALL CRAFT ADVY FOR THE OPEN WATERS
OF THE BAY/LWR PTMC OVNGT SINCE SUSTAINED WNDS WL BE CLOSE TO 15
KT...MAKING POTL OF REACHING CRITERIA IN GUSTS MORE LKLY. ONCE SUN
RISES WED MRNG...BETTER MIXING WL PERMIT SCA CALIBER GUSTS ACRS ALL
WATERS. BUT...SUBSIDENCE WL MV IN RATHER QUICKLY BHD THAT...REDUCING
THE WIND FIELD W/IN THE MIXED LYR. THEREFORE...HV NOT CONTD SCA BYD
18Z ATTM.
WITH THE MORE ACTIVE WX WELL TO OUR NORTH AND SOUTH THIS
WEEK...WINDS WILL BE LIGHT W/ LITTLE CHANNELING EXPECTED. SOME
ONSHORE FLOW WILL BE POSSIBLE THIS COMING WEEKEND...ALONG W/
SCATTERED SHOWERS FROM INCREASING MOISTURE ALONG THE ERN SEABOARD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 3 PM EDT THIS AFTERNOON FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 3 PM EDT THIS AFTERNOON FOR MDZ003>007-
009>011-013-014-501-502.
VA...FLASH FLOOD WATCH UNTIL 3 PM EDT THIS AFTERNOON FOR VAZ028-031-
042-053-054.
WV...FLASH FLOOD WATCH UNTIL 3 PM EDT THIS AFTERNOON FOR WVZ050>053-
055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT WEDNESDAY FOR
ANZ531>534-537>543.
SMALL CRAFT ADVISORY FROM 8 AM TO 2 PM EDT WEDNESDAY FOR
ANZ530-535-536.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...GMS
AVIATION...HTS/GMS
MARINE...HTS/GMSHazardous weather outlook, Aug 13, 4:00 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT TUE AUG 13 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
500 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. HEAVY RAINFALL FROM
THESE STORMS COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH
HAS BEEN ISSUED FROM WASHINGTON DC NORTHWARD...VALID THROUGH 3PM.
A FEW THUNDERSTORMS COULD ALSO PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL.
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE MARYLAND CHESAPEAKE
BAY BETWEEN POOLES ISLAND AND SMITH POINT...INCLUDING ALL INLETS
AND THE MOUTH OF THE POTOMAC RIVER...FOR THE EARLY MORNING HOURS
WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ENTIRE MARYLAND
PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER WEDNESDAY
MORNING THROUGH 2PM WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
500 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY. HEAVY
RAINFALL COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE POTOMAC HIGHLANDS...NORTHERN SHENANDOAH VALLEY
AND ACROSS NORTHERN MARYLAND THROUGH 3PM.
A FEW THUNDERSTORMS COULD ALSO PRODUCE DAMAGING WIND GUSTS AND
LARGE HAIL...MAINLY EAST OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.
HTS
Tornado, Harford
- When
- August 13, 5:01 AM EST to 5:02 AM EST
- Where
- Harford County, 1.25 mi SW of Calvary to 1.46 mi S of Calvary
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 75 yd
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.516, -76.265
Damage was limited to tree damage. Initial damage was found off Calvary Road or Route 136 just north of its intersection with Route 543. The last damage found was a tree uprooted in the 3100 Block of Nova Scotia Road between Cullum Road and Forestside Drive. No property damage to structures was found.
Other storm damage was noted in the town of Havre De Grace which was all tree damage. This damage was not surveyed but after examination of photographic evidence and interviews with Harford County OEM personnel it was determined to have been caused by straight line thunderstorm down burst winds.
Thunderstorm Wind, Harford
- When
- August 13, 4:52 PM EST
- Where
- Harford County, 1.17 mi SSE of Benson
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.484, -76.373
There were trees down with debris.
Thunderstorm Wind, Harford
- When
- August 13, 5:12 PM EST
- Where
- Harford County, 1.19 mi WNW of Havre de Grace
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.556, -76.121
There was a tree down and several branches down.
Thunderstorm Wind, Harford
- When
- August 13, 5:15 PM EST
- Where
- Harford County, 0.66 mi NNE of Havre de Grace
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- NWS Storm Survey
- Coordinates
- 39.559, -76.096
There was a large tree down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473613, 473640, 473641, 473642.